Tales From The Anxiety Med-Go-Round: The Buspar Brain Zaps
Earlier, I wrote about how I began to struggle with panic attacks again — in a pretty severe way — about three years after withdrawing myself from Paxil, an SSRI medication that treats anxiety disorders.
I had a full-time “big girl” job in a customer service call center that, over time, began to painfully grate on my nerves. After successfully transferring to a new department (yay!) where my workday was less hectic, I found out that my entire department was being laid off — except for me and about 8 other employees — and we were all magically being transferred back to the nerve-grating department from whence I came.
The anxiety was unbearable. Couldn’t sleep; couldn’t eat. I felt stuck. Even Xanax didn’t help.
And that’s when I found myself on the Med-Go-Round again. I took a leave of absence from work and went to my doctor. In the exam room, I cried as he signed my LOA paperwork.
“I think you’d feel much better if you tried some medication other than Xanax,” he said. His concern was genuine. “Instead of treating your panic as it happens, we should try to prevent it.”
I refused. I said I just needed to rest and let my body and mind unwind for awhile.
“I still think you’d feel much better if you tried some medication. Why don’t we try an SSRI?”
“No. I hate SSRIs. I had a bad experience with Paxil,” I told him.
“Well, Celexa isn’t so bad. Would you try it?”
“No. I don’t want to take an SSRI ever again.”
We discussed SSRI alternatives and, after plenty of research, I begrudgingly agreed to try a drug called Buspar. It’s an anxiety medication that many people on the internet liken to pure water — both in its effectiveness and in its side effect profile.
Worth a shot, at least. If it really doesn’t do a thing, at least it won’t get me hooked.
I tried Buspar for all of three or four weeks. The internet was right — it WAS like water (in terms of its benefit, at least). It didn’t do a damn thing for my anxiety level. I still felt miserable and panicky and I was scared to do routine out-of-the-apartment chores, like run to the grocery store or wash my car.
And, on top of that, Buspar had a hugely annoying side effect: the zaps. Yes, those famed “brain zaps” or “brain shivers” that SSRI withdrawal can cause. With Buspar, the zaps didn’t come as a result of withdrawal — they came as a result of me actually taking the medication. About fifteen minutes after swallowing each pill, I’d had to deal with an hour-long dizzying bout of electric shock-like sensations in my neck and head. (Multiple this by a 3x/day dosing schedule.)
My doc was more bewildered than I was about this side effect. He told me to stop taking it. I welcomed this advice.
So…now what? There I was, home on LOA from my job, too anxious to do much of anything except for watch documentaries on Netflix and train my parrot to say new words.
(What comes next, you’re asking? Something I’m not thrilled to admit to my friends who supported me during my long journey to post-Paxil recovery. Find out tomorrow.)
Photo: Fredrik Klintberg
Beretsky, S. (2013). Tales From The Anxiety Med-Go-Round: The Buspar Brain Zaps. Psych Central. Retrieved on September 19, 2017, from https://blogs.psychcentral.com/panic/2013/04/tales-from-the-anxiety-med-go-round-the-buspar-brain-zaps/